Florida, 2010

Lightning Strike in Florida, February 22, 2010

February 22, 2010 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced lightning that caused minor injuries during a training exercise on Eglin Reservation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced lightning that caused minor injuries during a training exercise on Eglin Reservation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 22, 7:20 AM CST, 40 minutes earlier.

Area forecast discussion, Feb 22, 7:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
720 AM CST MON FEB 22 2010

.UPDATE...LOOKING AT THE CURRENT WATER VAPOR LOOP...LOOKS LIKE THE
DRIVING UPPER SHORTWAVE'S AXIS IS MOVING OVER THE AREA...WITH A
DECREASE IN THE CURRENT COVERAGE ON RADAR. THE SURFACE FRONT...WEAK
AS IT IS...IS POISED TO CROSS THE MS/AL STATE LINE OVER MID AND
NORTH MS...JUST STARTING OVER OUR MS COUNTIES OVER SOUTHEAST MISS.

/16

&&

.SHORT TERM (TODAY AND TONIGHT)...PRE FRONTAL TROUGH STRETCHING
SOUTH OVER EASTERN MISS ATTM AND ITS ACCOMPANYING FRONT MOVING OVER
THE MISS DELTA REGION WILL PUSH ACROSS THE FA TODAY. STILL HAVE THE
TIMING ERRORS PRESENT IN THE SHORT RANGE WITH YESTERDAY MORNING'S
PACKAGE...WITH THE GFS PUSHING THE FRONT THROUGH QUICKLY THIS
MORNING...WHILE THE NAM IS MORE LACKADAISICAL...WITH THE FRONT
TAKING MOST OF THE DAY TO WORK ITS WAY ACROSS BEFORE STALLING ALONG
THE COAST FOR AWHILE THIS EVENING...THEN GETTING SHOVED OFFSHORE
OVERNIGHT WITH THE OVERNIGHT COOLING AND A SECONDARY PUSH. HAVE
TRIED TO GO BETWEEN THIS GUIDANCE WITH THE FRONTAL PUSH. HAVE LEANED
TOWARDS THE GFS TIMING OF THE PRECIP...THOUGH...AS FEEL THIS MATCHES
BETTER WITH THE ONGOING PRECIP COVERAGE. STILL NOT IMPRESSED WITH
THE RISK OF SEVERE WEATHER...WITH THE EXCITEMENT AT THE BEGINNING OF
THE SHIFT RAPIDLY WAINING. /16

TUESDAY THROUGH WEDNESDAY NIGHT...A SOUTHERN STREAM SHORTWAVE SWEEPS
ACROSS TEXAS TUESDAY INTO TUESDAY NIGHT THEN ACROSS THE CENTRAL GULF
COAST STATES ON WEDNESDAY WHILE AN UPPER LOW DEVELOPS OVER THE GREAT
LAKES AND DEEPENS WHILE MOVING INTO THE OHIO RIVER VALLEY.  WITH LOW
LEVEL RIDGING CONTINUING TO BUILD INTO THE REGION THROUGH
WEDNESDAY...THIS SETS UP AN OVERRUNNING PATTERN OVER THE FORECAST
AREA.  MODEL SOUNDINGS SHOW A GRADUAL MOISTENING THROUGH THE PERIOD
WITH THE BEST OVERRUNNING OCCURRING ABOVE 750 MB THROUGH TUESDAY
NIGHT WHICH IS CONFIRMED IN THE 295-305K ISENTROPIC SURFACES.  WILL
HAVE DRY CONDITIONS CONTINUING FOR TUESDAY THEN SLIGHT CHANCE TO
CHANCE POPS FOR MUCH OF THE AREA TUESDAY EVENING WHICH TAPER OFF
AFTER MIDNIGHT.  COLDER AIR IS FLOWING INTO THE REGION MEANWHILE
WITH 1000-850 MB THICKNESSES DROPPING TO AROUND 1300M OVER THE
EXTREME NORTHWESTERN PORTION OF THE AREA BY 12Z WEDNESDAY WHICH
CONTINUE TO DROP SLIGHTLY THROUGH WEDNESDAY ALTHOUGH SURFACE
TEMPERATURES WILL DROP ONLY AS LOW AS AROUND 35F IN THE POTENTIAL
MIXED PRECIPITATION REGION.  THE ECMWF HAS THE PRECIP EAST OF THE
AREA WHEN THE COLDER AIR FLOWS INTO THE REGION AND THE GFS JUST HAS
A HUNDREDTH OF AN INCH OR LESS OF QPF AREA WIDE AFTER MIDNIGHT THEN
NEAR THE COAST ON WEDNESDAY.  CONSIDERING THIS...HAVE OPTED TO GO
WITH A SLIGHT CHANCE POPS FOR A MIX OF LIGHT RAIN AND SNOW OVER THE
EXTREME NORTHWESTERN PORTION OF THE AREA LATE TUESDAY NIGHT THEN
OVER THE NORTHWESTERN THIRD OF THE AREA WEDNESDAY MORNING.  NO
ACCUMULATION EXPECTED.  A DRY FORECAST FOLLOWS FOR WEDNESDAY NIGHT.
SEASONABLE TEMPERATURES TODAY COOL TO 10 TO 15 DEGREES BELOW
SEASONABLE LEVELS BY WEDNESDAY NIGHT AS COLDER AIR FLOWS INTO THE
REGION. /29

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...DRY CONDITIONS CONTINUE FOR
THURSDAY AND THURSDAY NIGHT WHILE ANOTHER SOUTHERN STREAM SHORTWAVE
ADVANCES ACROSS THE SOUTHWESTERN STATES.  ALTHOUGH THERE ARE
TIMING...POSITION AND INTENSITY DIFFERENCES...THE GEM/ECMWF/GFS ALL
DEVELOP A SURFACE LOW OVER THE WESTERN GULF THAT GENERALLY TRACKS
EASTWARD ACROSS THE GULF FRIDAY AND FRIDAY NIGHT AND ACROSS THE
FLORIDA PENINSULA ON SATURDAY.  THE FORECAST FOR PRECIPITATION TYPE
WILL BE DIFFICULT DURING THIS PERIOD AS THE GFS HAS 1000-850 MB
THICKNESSES DROPPING BELOW 1305M OVER THE INLAND COUNTIES FRIDAY
NIGHT AS THE SURFACE LOW TRACKING ACROSS THE CENTRAL GULF WHILE THE
ECMWF KEEPS CONDITIONS CONSIDERABLY WARMER WITH THE SURFACE LOW
TRACKING FURTHER NORTHWARD ACROSS THE NORTHERN GULF.  HPC PREFERS
THE WARMER SOLUTION OF THE ECMWF AND CONSIDERING THE UNCERTAINTY
WITH THE PATTERN AND GENERAL SUPERIOR PERFORMANCE IN THE EXTENDED BY
THE ECMWF...HAVE OPTED TO STAY WITH A LIQUID FORECAST FOR THIS
ISSUANCE BUT THIS TIME PERIOD WILL HAVE TO BE CLOSELY SCRUTINIZED ON
UPCOMING SHIFTS.  COOL TEMPERATURES FOR THURSDAY THROUGH FRIDAY
NIGHT WARM SOMEWHAT THROUGH SUNDAY BUT STILL REMAIN BELOW SEASONABLE
LEVELS. /29

&&

.AVIATION (12Z ISSUANCE)...WITH SHRA/TSRA EXPECTED OVER THE FA
TODAY...IFR CIGS LIKELY...MAINLY THIS MORNING. THIS AFTERNOON INTO
TONIGHT...CIGS SHOULD RISE...BUT AM CONCERNED ABOUT THE POSSIBILITY
OF FOG COVERAGE AND INTENSITY TONIGHT WITH THE RAIN EXPECTED ACROSS
THE AREA. WILL PLAY THIS BY EAR...BUT WILL PUT SOME FOG INTO THE
TAFS FOR TONIGHT JUST IN CASE. /16

&&

.MARINE...HIGH PRESSURE STRETCHING NORTH OVER THE AREA WILL SHIFT
EAST OF THE AREA TODAY THROUGH SATURDAY...RESTORING ONSHORE FLOW TO
THE AREA. SOME SHOWERS ARE POSSIBLE OVER THE FARTHEST SOUTH PORTION
OF THE FA...BUT THESE ARE EXPECTED TO BE LIGHT. THE ONSHORE FLOW
WILL STRENGTHEN SUNDAY INTO SUNDAY NIGHT AHEAD OF A FRONT EXPECTED
TO BE PUSHED SLOWLY ACROSS THE AREA MONDAY. WITH THE UPPER DYNAMICS
DRIVING THE SYSTEM BEING ADVERTISED AS RELATIVELY STATIC...WITH
LITTLE DEEPENING OF THE SURFACE LOW AS IT GETS PUSHED NORTHEAST
SUNDAY THROUGH MONDAY...AM NOT EXPECTING THE WINDS TO BECOME STRONG
AHEAD OF THE FRONT. WITH ANY SERIOUS NORTHERLY PUSH BEHIND THE
FRONT...AM NOT EXPECTING STRONG OFFSHORE FLOW BEHIND THE
FRONT...MAINLY MODERATE. AM NOT ANTICIPATING SMALL CRAFT ADVISORY
CONDITIONS IN THIS PACKAGE. /16

&&

.FIRE WEATHER...NO CONCERNS THROUGH WEDNESDAY DUE TO MOIST
CONDITIONS IN THE SHORT TERM THEN DRIER AIR FLOWING INTO THE REGION
IS OFFSET BY COOLER TEMPERATURES. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  42  60  40 /  30  05  05  30
PENSACOLA   67  46  61  42 /  80  05  05  20
DESTIN      67  47  62  43 /  80  05  05  30
EVERGREEN   68  42  60  40 /  70  05  05  30
WAYNESBORO  62  38  58  34 /  10  05  10  50
CAMDEN      65  40  58  37 /  20  05  05  40
CRESTVIEW   70  41  62  40 /  80  05  05  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 22, 5:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST MON FEB 22 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-231200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CST MON FEB 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY THROUGH TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVER THROUGH
THE MORNING HOURS. THERE IS A SMALL CHANCE FOR A FEW THUNDERSTORMS
BECOMING STRONG TO SEVERE THIS MORNING...MAINLY EAST OF INTERSTATE
65. HAIL TOT HE SIZE OF QUARTERS AND WINDS GUSTING TO 60 MPH WILL BE
THE MAIN THREATS FOR ANY THUNDERSTORM BECOMING SEVERE.

A MODERATE OFFSHORE FLOW WILL MOVE IN TONIGHT OVER ALABAMA AND
WESTERN FLORIDA PANHANDLE COASTAL WATERS...CREATING AN INCREASED
RISK FOR SMALL CRAFT. THIS INCREASED RISK FOR SMALL CRAFT IS
EXPECTED TO LAST INTO WEDNESDAY.

STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WATCHES LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS MAY
BE NEEDED AT TIMES THIS MORNING.

In the hours before

Special weather statement, Feb 22, 2:55 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CST MON FEB 22 2010

FLZ002-004-006-220945-
COASTAL OKALOOSA-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...NAVARRE AND PENSACOLA...
255 AM CST MON FEB 22 2010

...A STRONG THUNDERSTORM WILL AFFECT OKALOOSA...ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 254 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF JOHNSONS BEACH...MOVING
NORTHEAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PENSACOLA NAVAL BASE...GULF BREEZE...WARRINGTON...EAST PENSACOLA
HEIGHTS...PENSACOLA AND ORIOLE BEACH THROUGH 345 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Local storm report, Feb 22, 6:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
644 AM CST MON FEB 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             10 SW PENSACOLA         30.32N 87.31W
02/22/2010  M0.50 INCH       GMZ650             FL   EMERGENCY MNGR

            MARBLE SIZED HAIL REPORTED NEAR GRAND LAGOON BY ESCAMBIA
            CO EMA.

&&

SAM

The radar

The Eglin Afb radar (KEVX), 56 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Okaloosa

When
February 22, 8:00 AM CST to 8:01 AM CST
Where
Okaloosa County, Niceville
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.530, -86.500

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216452.